Texas, 2006

Hail and Damaging Winds in Texas, May 21, 2006

May 21, 2006 · NWS AMA · 7 events in 4 counties and zones

Severe thunderstorms with large hail and damaging winds moved across the southern and central Texas panhandle during the early evening hours. Power poles were reported to be bent with power lines on top of a tractor trailer at the intersection of the Claude Highway and Washington Street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and damaging winds moved across the southern and central Texas panhandle during the early evening hours. Power poles were reported to be bent with power lines on top of a tractor trailer at the intersection of the Claude Highway and Washington Street. In addition...the Randall County Sheriff's Office reported structural damage to homes along with power lines down on Wheatstraw Road...which is a side street off of Washington Street. Also...the general public about one quarter of a mile northwest of the Claude Highway and Washington Street...reported that a large packing crate...roughly three to four thousand pounds...was pushed north about thirty feet and that scrap metal along with two by fours were scattered all over the ground. A six inch diameter tree limb was blown down at the corner of 16th Avenue and Georgia Street in Amarillo. There were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 2:47 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 21, 2:47 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT SUN MAY 21 2006

.DISCUSSION...
ISOLATED TO WIDELY SCATTERED HIGH-BASED CONVECTION DEVELOPING OFF THE
HIGHER TERRAIN OF NM AND CO AS WELL AS ALONG OLD AND VAGUE FRONTAL
BOUNDARY ORIENTED SW TO NE ACROSS THE REGION. WILL LIKELY SEE THE
SAME SCENARIO AS YESTERDAY WITH MOST PRECIPITATION EVAPORATING BEFORE
REACHING THE GROUND AND MOST STORMS DISSIPATING AFTER SUNSET. COULD
ONCE AGAIN SEE ANOTHER ROUND TOMORROW WITH SOMEWHAT SIMILAR
SCENARIO...BUT A BIT FURTHER WEST ALONG THE SFC TROF AXIS AND FROM
THE HIGHER TERRAIN IN NM AND CO. SFC MOISTURE FIELDS HAVE NOT MIXED
OUT QUITE AS MUCH TODAY AND WILL LIKELY SEE THIS TOMORROW AS
WELL...BOTH OF WHICH COULD HELP GET MORE RAINFALL TOWARDS THE SFC.
ADJUSTED POPS UP TONIGHT ACROSS THE OK PNHDL WHERE BEST CHANCES FOR
PRECIP WILL BE...AND UPPED POPS FOR TOMORROW NIGHT WEST AND NORTH AS
WELL.

HELD OFF ADDING POPS FOR TUESDAY AS MODELS HELD SFC TROF/DRYLINE
FURTHER WEST THAN RUNS YESTERDAY AND BUFKIT SOUNDINGS INDICATE A BIT
STRONGER CAP WITH SWLY FLOW AT 850 AND 700MB. LOCATION OF SFC
TROF/DRYLINE WILL AFFECT FIRE WX CONDITIONS...AND POSSIBILITY OF
LOW RH VALUES ACROSS THE WRN TX PNHDL ON TUESDAY LED TO ISSUANCE OF
FIRE WX WATCH. STILL IFFY AS TO WHETHER STRONGEST WINDS WILL OCCUR IN
AREA OF LOWEST RH VALUES. MODELS DEPICT BREEZY AND GUSTY SLY WIND TO
THE EAST OF THE SFC TROF WHERE RH VALUES STAY ABOVE 15 PERCENT. LATER
SHIFTS WILL HAVE TO KEEP TABS ON THIS.

BEYOND TUESDAY...NWLY FLOW BRIEFLY BECOMES ESTABLISHED ALOFT AS UPR
LVL LOW MOVES ACROSS THE NRN PLAINS. RIDGE BUILDS IN ALOFT BY LATE IN
THE WEEK AS TROF STARTS TO DEVELOP ALONG THE WRN CONUS. THIS PATTERN
CONTINUES TO FAVOR TEMPS SLIGHTLY ABOVE NORMALS WITH WARMEST DAYS
LATE IN THE WEEK (THU/FRI). PRECIP CHANCES LOOK NIL FOR NOW...BUT
WILL HAVE TO SEE HOW SFC FLOW DEVELOPS AND IF ANY MOISTURE CAN RETURN
INTO THE REGION.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  94  62  94 /  20  10  10   0
BEAVER OK                  62  94  63  97 /  30  20  20   0
BOISE CITY OK              58  94  58  91 /  30  30  30   0
BORGER TX                  64  95  65  98 /  20  10  10   0
BOYS RANCH TX              63  99  61  99 /  20  10  10   0
CANYON TX                  61  96  62  97 /  20  10  10   0
CLARENDON TX               64  97  64  96 /  20  10  10   0
DALHART TX                 57  96  58  95 /  30  20  20   0
GUYMON OK                  61  94  61  97 /  30  20  20   0
HEREFORD TX                59  98  61  98 /  20  20  20   0
LIPSCOMB TX                62  94  66  97 /  20  10  10   0
PAMPA TX                   63  92  64  95 /  20  10  10   0
SHAMROCK TX                65  96  66  97 /  20  10  10   0
WELLINGTON TX              66  99  67  99 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 9 AM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 9 AM TUESDAY TO 9 PM TUESDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...AND SHERMAN.

&&

03/17
Hazardous weather outlook, May 21, 1:36 PM CST, 3 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT SUN MAY 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
236 PM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
BRIEF GUSTY WINDS WILL OCCUR NEAR THE THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY AND TUESDAY
EVENING FOR THE WESTERN TWO-THIRDS OF THE PANHANDLES...

LOW RELATIVE HUMIDITIES...WINDY CONDITIONS AND DRY FUELS WILL LEAD TO
INCREASED FIRE DANGER TUESDAY AFTERNOON AND EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON
THROUGH MONDAY NIGHT...MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHWEST HALF OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, May 21, 4:44 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT SUN MAY 21 2006

TXZ012-017-212315-
POTTER TX-RANDALL TX-
544 PM CDT SUN MAY 21 2006

...STRONG THUNDERSTORM IN POTTER AND RANDALL COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED OVER CANYON AT 544 PM CDT...MOVING
NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM...INCLUDING THE POTENTIAL FOR STRONG DOWNBURST WINDS OF NEAR
50 MPH. MOTORISTS DRIVING ALONG INTERSTATE 27 BETWEEN CANYON AND
AMARILLO...AND ALONG INTERSTATE 40 BETWEEN BUSHLAND AND
AMARILLO...SHOULD BE AWARE THAT STRONG WINDS ARE POSSIBLE WITH THESE
STORMS.

JJB

The radar

The Amarillo radar (KAMA), 10 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
May 21, 4:54 PM CST
Where
Randall County, 3 mi SE of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -101.783

Thunderstorm Wind, Randall

When
May 21, 5:10 PM CST
Where
Randall County, 9 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
BROADCAST MEDIA
Coordinates
35.100, -101.933

Thunderstorm Wind, Potter

When
May 21, 5:30 PM CST
Where
Potter County, 2 mi W of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.850

Hail, Hutchinson

When
May 21, 6:10 PM CST
Where
Hutchinson County, Fritch
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -101.600

Thunderstorm Wind, Hutchinson

When
May 21, 6:10 PM CST
Where
Hutchinson County, Fritch
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.633, -101.600

Hail, Carson

When
May 21, 6:30 PM CST
Where
Carson County, 9 mi NW of Mc Bride
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -101.583

Hail, Carson

When
May 21, 6:40 PM CST
Where
Carson County, 8 mi NW of Mc Bride
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -101.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505687, 5505688, 5505689, 5505690, 5505691, 5505692, 5505693.